First Aid For a Drug Overdose
Drugs are chemicals that can cause harm. They can be either liquid (e.g. cough syrup), gas (e.g. puffers), or solid (e.g. pain killers).
A drug overdose can occur when someone takes drugs in dangerous combinations, in excessive quantities, after the expiration date, that belong to someone else, or that are illegal.
Even though legal, prescription drugs, issued by a physician, can be harmful if the patient does not follow the directions. Any side effects or reactions by prescription drugs should be reported to your physician immediately and you should stop taking them until you consult your doctor.
Non-prescription drugs are medicines that are sold over-the-counter and are available for anyone to purchase. Although these are considered safe, the instructions on the package must still be followed, as deaths and injuries have occurred from even over the counter drugs.
Illegal drugs are numerous and new ones are being developed all the time. Some cause hallucinations, some increase arousal (sometimes called uppers), and some decrease arousal (downers). Besides overdosing, addiction is a big risk with illegal drugs.
Overdose Warning Signs
- Empty or half empty containers near the victim.
- Changes in level of consciousness.
- Nausea and/or vomiting.
- Unusual behavior.
- Trouble breathing.
- Needle marks.
If you suspect a drug overdose, immediately call for medical assistance. Stay with the person and monitor breathing and circulation. If they become unconscious be prepared to do rescue breathing and CPR.
Do not give the person anything to drink and do not induce vomiting unless you have been instructed to do so by paramedics or by the poison control center.
Leave a Reply